|Year : 2017 | Volume
| Issue : 1 | Page : 45-47
Maculopapular drug eruption versus maculopapular viral exanthem
Bhavana R Doshi, BS Manjunathswamy
Department of Dermatology, JN Medical College, Dr Prabhakar Kore Hospital and MRC, Belagavi, Karnataka, India
|Date of Web Publication||27-Jun-2017|
Bhavana R Doshi
Department of Dermatology, JN Medical College, Dr Prabhakar Kore Hospital and MRC, Belagavi, Karnataka
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Doshi BR, Manjunathswamy B S. Maculopapular drug eruption versus maculopapular viral exanthem. Indian J Drugs Dermatol 2017;3:45-7
|How to cite this URL:|
Doshi BR, Manjunathswamy B S. Maculopapular drug eruption versus maculopapular viral exanthem. Indian J Drugs Dermatol [serial online] 2017 [cited 2020 Jun 3];3:45-7. Available from: http://www.ijdd.in/text.asp?2017/3/1/45/209038
Maculopapular skin eruptions are characterized by an erythematous maculopapular rash coinciding temporally with the administration of a drug in the absence of underlying conditions unless it progresses to severe forms which are associated with extensive skin or mucosal involvement. A large number of drugs have been attributed to give rise to such eruptions. It is also one of the most common dermatologic manifestations in certain viral exanthems which are characterized by the prototypic morbilliform/maculopapular rash with or without an exanthem. Maculopapular rash is a common symptom in day-to-day clinical practice, and a large number of consultations and references are attributable to it. However, drugs initiated for the treatment of underlying infections can be a cause of a maculopapular eruption. In such a setting, it is a diagnostic dilemma to differentiate between the two. [Table 1] enlists differences between the two so as to help physicians to differentiate between the two.
|Table 1: Differentiating features between maculopapular drug eruption and maculopapular viral exanthem|
Click here to view
|Figure 1: Drug-induced maculopapular rash in an adult involving the trunk.|
Click here to view
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Bigby M, Jick S, Jick H, Arndt K. Drug-induced cutaneous reactions. A report from the Boston Collaborative Drug Surveillance Program on 15,438 consecutive inpatients, 1975 to 1982. JAMA 1986;256:3358-63.
Fiszenson-Albala F, Auzerie V, Mahe E, Farinotti R, Durand-Stocco C, Crickx B, et al.
A 6-month prospective survey of cutaneous drug reactions in a hospital setting. Br J Dermatol 2003;149:1018-22.
Fölster-Holst R, Kreth HW. Viral exanthems in childhood – Infectious (direct) exanthems. Part 2: Other viral exanthems. J Dtsch Dermatol Ges 2009;7:414-9.
Fölster-Holst R, Kreth HW. Viral exanthems in childhood – Infectious (direct) exanthems. Part 1: Classic exanthems. J Dtsch Dermatol Ges 2009;7:309-16.
Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: Clinical pattern and causative agents – A 6 year series from Chandigarh, India. J Postgrad Med 2001;47:95-9.
] [Full text]
Pichler WJ, Adam J, Daubner B, Gentinetta T, Keller M, Yerly D. Drug hypersensitivity reactions: Pathomechanism and clinical symptoms. Med Clin North Am 2010;94:645-64, xv.
Thong BY, Tan TC. Epidemiology and risk factors for drug allergy. Br J Clin Pharmacol 2011;71:684-700.
Gerson D, Sriganeshan V, Alexis JB. Cutaneous drug eruptions: A 5-year experience. J Am Acad Dermatol 2008;59:995-9.
Hall CB, Long CE, Schnabel KC, Caserta MT, McIntyre KM, Costanzo MA, et al.
Human herpesvirus-6 infection in children. A prospective study of complications and reactivation. N Engl J Med 1994;331:432-8.
Abuhammour W, Abdel-Haq N, Asmar B. Picture of the month. Petechial eruption with parvovirus B19 infection. Arch Pediatr Adolesc Med 1999;153:87-8.
Weedon D. Skin Pathology. 3rd
ed. London, Edinburgh, New York: Churchill Livingstone Elsevier; 2010. p. 607-31.
Ward KN. The natural history and laboratory diagnosis of human herpesviruses-6 and -7 infections in the immunocompetent. J Clin Virol 2005;32:183-93.
[Figure 1], [Figure 2]